Risk Management Tools & Resources

 

CASE STUDY: Failure to Monitor Patient for Obstructive Sleep Apnea; Physician Implicated in Death Following Surgery

Theodore Passineau, JD, HRM, RPLU, CPHRM, FASHRM

Diagnostic Errors

Obstructive sleep apnea (OSA) is an insidious condition, which — if not properly recognized and treated — can result in significant healthcare-acquired injury. This case illustrates what can happen when a patient's treating physicians do not address and adequately communicate information about OSA to other members of the healthcare team — in this case, the surgery recovery staff.

Case Details

The patient was a 4-year-old male who presented to an outpatient surgery center for a tonsillectomy and adenoidectomy. He had a history of OSA and enlarged tonsils, and he was mildly obese; however, the patient was otherwise healthy.

The duration of the surgery was 8 minutes, and it was unremarkable. Following the surgery, the patient was transferred to the Phase 1 PACU in stable condition. He was still intubated at that time. After a period in the Phase 1 unit, the patient attempted to self-extubate, and the nurse extubated him.

Shortly after the patient was extubated, he suffered a brief period of oxygen desaturation. Continuous positive airway pressure (CPAP) was administered, but the saturation level remained low. The anesthesiologist was called, and he performed a jaw-thrust maneuver, which caused respirations to return to normal. The patient suffered a second episode of desaturation shortly thereafter; however, this was corrected by increasing the oxygen level and changing the patient's position.

The anesthesiologist instructed the Phase 1 nurse not to administer Lortab® (typically, it is a standing order). After the ENT surgeon and the anesthesiologist consulted, they agreed to instruct the patient's family not to fill the Lortab prescription they had been given, but to use Tylenol® instead. When the patient was transferred to the Phase 2 PACU, the following entry was made in his record:

"PO pain med held due to patient's sleepiness. Will continue to monitor in
Phase 2 . . . Phase 2 nurse aware of pain med not given. Report given."

The patient appeared to be doing well in Phase 2, although he seemed to be in pain, and the family requested pain medication. After consulting with another nurse, the Phase 2 nurse administered 3 mL of Lortab.

It should be noted that when the anesthesiologist instructed the Phase 1 nurse not to administer the Lortab, he did not cross out the standing order in the chart; he simply gave a verbal order. For that reason, the standing order for 5–7 mL of Lortab was still present in the chart. The Phase 2 nurse understood that the Lortab had simply been withheld earlier because of the patient's sleepiness.

After about an hour in Phase 2, the patient was evaluated as stable for discharge. He was still deeply somnolent at that time, which was not considered uncommon because he had been up much earlier than usual to come in for the surgery.

The facts are disputed regarding whether the Phase 2 nurse advised the anesthesiologist that she had administered the Lortab prior to the patient's discharge — although it was documented in the patient's record.

However, if the anesthesiologist was not already aware of the administration of the Lortab, he became aware while reviewing the medical record approximately 20 minutes after the patient's discharge. The anesthesiologist had advised the family not to fill the Lortab prescription, but at no time did he inform them that the child had received Lortab in Phase 2.

The patient was put into his car seat and slept soundly all the way home. When the family arrived home, they put the patient on a couch in the living room. Unfortunately, the other family members present also fell asleep in the living room and no one remained awake to monitor the patient. Some time passed before anyone realized that he was not breathing.

EMS was called, and resuscitation was attempted at the scene, followed by transportation of the patient to the hospital. Later in the day, the patient was declared brain dead and life support was discontinued.

A malpractice suit was subsequently filed against the anesthesiologist, the ENT surgeon, and the surgery center. With the consent of the physicians, the case was resolved. Payment and expenses were in the high range.

Discussion

In the United States, OSA is estimated to affect approximately 24 percent of adult males, 9 percent of adult females, and 2 percent of children. It is believed that about 80–90 percent of adults who have the condition remain undiagnosed1. Certain populations are at increased risk for OSA, including people who are overweight or obese, middle-aged and older men, and postmenopausal women.

OSA should always be considered as a risk factor when patients undergo treatment that might impair their ability to breathe, such as any procedure involving general anesthesia or treatment with any medication that may have a respiratory depressing effect. Numerous cases of patient injuries (including deaths) have been reported that stem from treatment of patients without proper consideration of OSA. These incidents have occurred in both inpatient and outpatient settings.

Two factors made it difficult to defend the care described in this case study. First, neither the pathologist who performed the autopsy, nor the pediatric forensic pathologist who reviewed the case for the defense, ever determined a definitive cause of death. Certain possible etiologies (such as cardiac) were ruled out; however, a clear, verifiable cause was not identified.

Plaintiff's counsel asserted that the effect of the Lortab, exacerbated by the OSA, resulted in respiratory depression and ultimate death. Because no one was able to determine the cause of death, the defense was left without any way to rebut this assertion.

What is known is that the Lortab was administered after the ENT surgeon and the anesthesiologist had agreed that is was contraindicated (as evidenced by the recommendation to the family not to fill the Lortab prescription).

A second factor that may have contributed to this tragic outcome is the occurrence of at least three "handoffs" following the surgery. A handoff generally is defined as the transfer of patient care from one person to another. This can occur as a result of a shift change, transfer of a patient from EMS to emergency department staff, after-hours coverage, or — as in this case — movement of a patient within or between units. During the handoff process, the potential for miscommunication places patients at risk.

In this case, after the surgery was completed, the anesthesiologist delivered the patient to the PACU Phase 1 nurse (i.e., the first handoff). It appears that the communication between the anesthesiologist and Phase 1 nurse (specifically, the order to hold the Lortab) was adequate. However, the anesthesiologist failed to strike the standing order for Lortab from the chart.

Then, when the patient was transferred from Phase 1 to Phase 2 (i.e., the second handoff), the verbal order apparently was not communicated clearly between the Phase 1 and Phase 2 nurses. This communication breakdown, combined with the presence of the Lortab standing order in the chart, caused the Phase 2 nurse to conclude that it was acceptable to administer the Lortab.

Finally, when the patient was discharged (i.e., the third handoff), the family was not warned to observe the patient closely for several hours. Ideally, this warning would have been given at the time the family took the child home. However, it is not certain whether the anesthesiologist was aware of the Lortab administration at the time of discharge. Therefore, when he did learn that this had occurred, he should have immediately contacted the family.

Risk Strategies

The following strategies may help healthcare providers identify and better manage patients who have OSA:

  • Every patient should be evaluated for OSA (e.g., using the STOP-Bang questionnaire). When the disorder is identified, the healthcare provider should prominently note it in the patient's record.
  • If OSA is confirmed or suspected, the provider must be very judicious in determining which medications may cause or exacerbate respiratory depression.
  • All providers should recognize the high-risk nature of patient handoffs and make certain that verbal and written communications are clear during handoff situations.
  • Whenever a known OSA patient is discharged while still under the influence of a medication that has the potential for respiratory depression, discharge instructions to the patient's caregivers must be clear and well documented.

Conclusion

Patients who have OSA will provide a challenge for their healthcare providers, regardless of the practice setting. However, with proper identification and careful consideration of OSA, such patients can be managed safely. The provider's vigilance in these cases will result in treatment that can be both safe and efficacious.

1 American Academy of Sleep Medicine. (2008). Obstructive sleep apnea. Retrieved from http://www.aasmnet.org/resources/factsheets/sleepapnea.pdf

MedPro Twitter

 

View more on Twitter